Alert archive / Oregon / High Wind Warnings in 2018

High Wind Warning 2, NWS Portland, OR

January 10, 2018

NWS Portland, OR issued this high wind warning at Jan 10, 2018, 9:07 AM PST. It took effect at Jan 11, 2018, 8:00 AM PST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 10, 2018, 9:07 AM PST (17:07 UTC)
In effect from
Jan 11, 2018, 8:00 AM PST
Expired
Jan 11, 2018, 2:04 PM PST
In force
6 hr
Issued by
NWS Portland, OR

The text

As transmitted.

718 
WWUS76 KPQR 101707
NPWPQR

URGENT - WEATHER MESSAGE
National Weather Service Portland OR
907 AM PST Wed Jan 10 2018

ORZ002-101815-
/O.CAN.KPQR.HW.A.0001.180111T1200Z-180112T0300Z/
Central Oregon Coast-
907 AM PST Wed Jan 10 2018

...HIGH WIND WATCH IS CANCELLED...

The National Weather Service in Portland has cancelled the High
Wind Watch.

Gusty winds can be expected on Thursday, especially at the 
beaches and headlands, but wind speeds will remain below warning 
criteria.


$$

ORZ001-WAZ021-111415-
/O.UPG.KPQR.HW.A.0001.180111T1200Z-180112T0300Z/
/O.NEW.KPQR.HW.W.0002.180111T1600Z-180112T0100Z/
North Oregon Coast-South Washington Coast-
Including the cities of Cannon Beach, Netarts, Pacific City, 
Long Beach, Ocean Park, and Cape Disappointment
907 AM PST Wed Jan 10 2018

...HIGH WIND WATCH UPGRADED TO A HIGH WIND WARNING IN EFFECT FROM
8 AM TO 5 PM PST THURSDAY NEAR BEACHES AND HEADLANDS...

The National Weather Service in Portland has upgraded the High
Winds Watch to a High Wind Warning for areas near beaches and
headlands, which is in effect from 8 AM to 5 PM PST Thursday. 

* WINDS...South 25 to 35 mph with gusts up to 60 mph.

* TIMING...The strongest winds will occur on Thursday between 
  mid-morning and mid-afternoon.

* IMPACTS...Strong winds may blow down trees, branches, and power
  lines. Isolated power outages are possible.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means hazardous weather conditions of strong
and damaging winds are imminent or highly likely in the warning
area.

&&

$$
3 follow-up statements
122 
WWUS76 KPQR 110409
NPWPQR

URGENT - WEATHER MESSAGE
National Weather Service Portland OR
809 PM PST Wed Jan 10 2018

ORZ002-120100-
/O.EXA.KPQR.HW.W.0002.180111T1600Z-180112T0100Z/
Central Oregon Coast-
Including the cities of Lincoln City, Newport, Cape Foulweather, 
Yachats, and Florence
809 PM PST Wed Jan 10 2018

...HIGH WIND WARNING IN EFFECT FROM 8 AM TO 5 PM PST THURSDAY
NEAR BEACHES AND HEADLANDS...

The National Weather Service in Portland has issued a High Wind
Warning Near Beaches and Headlands, which is in effect from 8 AM
to 5 PM PST Thursday.

* WINDS...South 30 to 40 mph with gusts up to 60 mph.

* TIMING...The strongest winds will occur on Thursday between mid-morning
  and mid-afternoon.

* IMPACTS...Strong winds may blow down trees, branches, and 
  power lines. Isolated power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means hazardous weather conditions of strong
and damaging winds are imminent or highly likely in the warning
area.

&&

$$

ORZ001-WAZ021-120100-
/O.CON.KPQR.HW.W.0002.180111T1600Z-180112T0100Z/
North Oregon Coast-South Washington Coast-
Including the cities of Cannon Beach, Netarts, Pacific City, 
Long Beach, Ocean Park, and Cape Disappointment
809 PM PST Wed Jan 10 2018

...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 AM TO 5 PM PST
THURSDAY NEAR BEACHES AND HEADLANDS...

* WINDS...South 30 to 40 mph with gusts up to 60 mph.

* TIMING...The strongest winds will occur on Thursday between mid-morning
  and mid-afternoon.

* IMPACTS...Strong winds may blow down trees, branches, and 
  power lines. Isolated power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means hazardous weather conditions of strong
and damaging winds are imminent or highly likely in the warning
area.

&&

$$
612 
WWUS76 KPQR 111116
NPWPQR

URGENT - WEATHER MESSAGE
National Weather Service Portland OR
316 AM PST Thu Jan 11 2018

ORZ001-002-WAZ021-120100-
/O.CON.KPQR.HW.W.0002.180111T1600Z-180112T0100Z/
North Oregon Coast-Central Oregon Coast-South Washington Coast-
Including the cities of Cannon Beach, Netarts, Pacific City, 
Lincoln City, Newport, Cape Foulweather, Yachats, Florence, 
Long Beach, Ocean Park, and Cape Disappointment
316 AM PST Thu Jan 11 2018

...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO
5 PM PST THIS AFTERNOON NEAR BEACHES AND HEADLANDS...

* WINDS...South 30 to 40 mph with gusts up to 60 mph near beaches
  and headlands. Gusts to 45 or possibly 50 mph are possible in
  the coastal communities.

* TIMING...The strongest winds will occur today between mid- 
  morning and mid-afternoon.

* IMPACTS...Strong winds may blow down trees, branches, and 
  power lines. Isolated power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means hazardous weather conditions of strong
and damaging winds are imminent or highly likely in the warning
area.

&&

$$

For additional weather information visit our web site at
www.weather.gov/portland
221 
WWUS76 KPQR 112204
NPWPQR

URGENT - WEATHER MESSAGE
National Weather Service Portland OR
204 PM PST Thu Jan 11 2018


ORZ001-002-WAZ021-112315-
/O.CAN.KPQR.HW.W.0002.000000T0000Z-180112T0100Z/
North Oregon Coast-Central Oregon Coast-South Washington Coast-
204 PM PST Thu Jan 11 2018

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Portland has cancelled the High 
Wind Warning.

Wind speeds have diminished along the coastal beaches and
headlands and will continue to do through the evening. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this high wind warning went out at Jan 10, 3:17 AM PST, 5 hours 50 minutes earlier.

Area forecast discussion, Jan 10, 3:17 AM PST, 5 hours 50 minutes before
Area Forecast Discussion
National Weather Service Portland OR
317 AM PST Wed Jan 10 2018

.SYNOPSIS...A weak warm front will lift over the region today, with
occasional light rain or drizzle. Another front arriving on Thu will
bring rain tonight and Thu, possibly heavy at times. It will also
bring increasing south winds. More tranquil weather for Fri through
Sun, as high pres builds over the region.

&&

.SHORT TERM...Today through Friday...Westerly flow over the region,
with another weak front approaching. This front is not all that
strong, and with such a moist air mass, will maintain occasional
light rain or drizzle today. The front will gradually lift north into
Washington later today and this evening, with precipitation
decreasing this afternoon. Snow levels generally around 2500 to 3500
feet today, but with light rainfall amounts, likely will only see a
few inches at best at the passes.

Next system will be approaching later tonight and Thu. Another warm
front will lift north across the region tonight, with light rain
increasing this evening over Lane County, and spreading north through
the overnight hours. By daybreak on Thu, the warm front will have
lifted into western Washington. But front will move little Thu am.
With decent upper level moisture transport, seems that moderate to
heavy rain will fall later tonight into Thu am to sit over parts of
western Washington, primarily affecting the Willapa Hills in our
area. At this time, rainfall of 1 to 2 inches a good bet for that
area for late tonight into early Thu am.

Cold front will push to the coast about noon on Thu, then push
rapidly inland. Will see another burst of heavy rain ahead the front,
with another 1 to 2 inches of rain for the Willapa Hills and Coast
Range. Fortunately, river levels are low, so rainfall tonight and Thu
will not cause flooding. That said, will be sharp rises on the rivers
late tonight and Thu.

With the breezy south winds arriving later tonight, will be mild.
Have boosted temperatures for tonight and Thu, with overnight lows in
the 40s and highs on Thu in the lower to middle 50s. Would not
surprise me to see a few spots in Lane County get close to 60 deg.

Now, the main low will stay well northwest of the region. NAM  still
insisting it moves inland over northern Vancouver Island Thu
afternoon, but GFS and ECMWF insists low moves across Cape Flattery
with some differences in exact location. Either way, will bring
breezy south winds to the region. Not quite convinced will get high
winds on the coast, but gradients will support gusts to 50 to 60 mph.
Will continue the High Wind Watch for the coastal headlands and open
exposed beaches for late tonight through Thu evening. Strongest winds
likely coming in two bursts: first behind the warm front later
tonight, then again as the tight gradients with the low shifts inland
early Thu afternoon. Will see gusty winds spread inland by early Thu
afternoon, with gusts 30 to 40 mph throughout the Cowlitz/Lower
Columbia and Willamette Valley.

Snow levels remain well above the passes on Thu. Once the cold front
moves across region, snow levels will slowly drop. Will see snow
level fall down to about 4000 feet by late Thu night/Fri am. But
precipitation will be showery in nature. At least 850 mb flow is west
to southwesterly, so some support to get orographics to play into
boosting snowfall. That said, still likely to get 2 to 4 inches at
the passes, but perhaps a foot or more for higher elevations, such as
the ski resorts.

Friday looks more tranquil, as high pressure builds into the region.
Still a minor chance of showers, but will keep best chance over the
Cascades.						  Rockey.

.LONG TERM...No Changes. Previous discussion follows...Friday night
through Tuesday...Showers should end entirely Fri night as an upper
level ridge begins to strengthen over the region. Expect that there
will be considerable fog and low stratus development Fri night into
Sat morning, as there will be ample low level moisture in place and
light winds. Clouds may be slow to burn off for the southern portions
of the Willamette Valley. Elsewhere, increasing offshore flow through
the day Sat should lead to clearing skies and mild temperatures. The
coast will be the big winner, as they are likely to see highs Sat in
the mid to upper 50s, and wouldn't be surprised to see a couple of
60s.

Dry weather will continue Sunday. The offshore flow should keep
overnight fog and low clouds confined to the southern Willamette
Valley Sun morning. However, the upper level trough axis will be
moving east of the Cascades, which should lead to increasing high
clouds through the day. The next frontal system is modeled to move
onshore Monday. It looks to be a fairly typical winter-time frontal
system, with a period of moderate rain and some gusty coastal winds.
Tue likely will remain showery in the post-frontal airmass. Pyle

&&

.AVIATION...Mostly VFR as of 10Z with spots of light rain. A warm
front will move south-to-north today. It is fairly weak, but
will likely spread MVFR cigs and vis from KONP-KEUG line 15-18Z
then reaching KAST-KPDX line 20-23Z. IFR possible especially at
the coast.  Conditions may improve behind the warm front, but
next fast approaching warm front may maintain the lower
conditions. Strong southerly winds develop on the coast tonight
where gusts 40 kt possible late tonight and Thu.

PDX AND APPROACHES...Mainly VFR this morning then trending to
MVFR mid to late afternoon. May see some improvement this
evening to low VFR but next warm front will bring lowering
conditions late tonight and Thu. /mh

&&

.MARINE...Another weakening warm frontal system will bring a
temporary increase in southerly winds this afternoon and evening
with gusts to 25 kt likely. A warm front spreading eastward
across the waters Wednesday night should bring a rather abrupt
increase in southerly winds across the waters. Expect solid Gale
Force wind gusts of 40 to 45 kt, which will likely linger through
Thursday evening for most of the waters. The associated low,
around 998-1001 mb, tracks northeast to the north WA coast late
Thu afternoon. Will have to watch out for the wrap around
occlusion around the low that has the potential to bring gusts 50
kt to the south WA coast Thu afternoon or early evening. However,
the low center may be too far away for this to happen.

A southwest to westerly swell should then arrive Thursday
afternoon and evening with seas likely peaking around 20 ft.
These higher seas should be somewhat slow to subside with seas
likely remaining in the mid teens Friday. However, building high
pressure over the Pacific Northwest Friday and into the weekend
will result in seas lowering considerably as winds turn weakly
offshore. The break in the weather appears short lived as models
suggest additional storm systems will bring a return to periods
of stronger winds and higher seas next week.

Tidal overflow does not appear likely with this system as the
timing of the high tides and large seas are out of sync. Also the
high tides are not particularly high. High surf conditions at
the beaches are possible Thu afternoon/evening. /mh

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...High Wind Watch from late tonight through Thursday evening for
     Central Oregon Coast-North Oregon Coast.

WA...High Wind Watch from late tonight through Thursday evening for
     South Washington Coast.

PZ...Small Craft Advisory for winds from noon today to 2 AM PST
     Thursday for Coastal Waters from Cape Shoalwater WA to
     Cascade Head OR out 60 NM.

     Gale Warning from 2 AM to 10 PM PST Thursday for Coastal Waters
     from Cape Shoalwater WA to Cascade Head OR out 60 NM.

     Small Craft Advisory for winds from noon today to midnight PST
     tonight for Coastal Waters from Cascade Head OR to
     Florence OR out 60 NM.

     Gale Warning from midnight tonight to 6 PM PST Thursday for
     Coastal Waters from Cascade Head OR to Florence OR out 60
     NM.

&&

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

This discussion is for Northwest Oregon and Southwest Washington
from the Cascade crest to 60 nautical miles offshore. This area is
commonly referred to as the CWA, or forecast area.

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 2:49 AM PSTGale WarningPQR40 hr
Jan 10, 1:52 PM PSTSmall Craft Advisory for Rough BarPQR61 hr

Nearby

High Wind Warnings in Oregon, 2018High Wind Warnings in Washington, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.